Editors' ChoiceCardiovascular Disease

Can Antacids Affect the Heart?

See allHide authors and affiliations

Science Translational Medicine  17 Jul 2013:
Vol. 5, Issue 194, pp. 194ec119
DOI: 10.1126/scitranslmed.3006926

Proton pump inhibitors (PPIs) are U.S. Food and Drug Administration–approved medications for the treatment of gastric acid–related disorders and one of the most commonly prescribed drug types. They are the most potent inhibitors of gastric acid secretion because they irreversibly inhibit the parietal cell proton pump, the final step in the secretion of hydrochloric acid. Although PPIs are usually well tolerated, adverse effects have increasingly been described. Recent epidemiological studies in patients with acute coronary syndromes suggested that PPIs could increase the risk of adverse cardiovascular outcomes; however, the mechanisms explaining this potential association remain elusive.

Asymmetric dimethylarginine (ADMA) is a compound known to increase cardiovascular risk by competitively inhibiting the endothelial nitric oxide synthase (NOS), which is responsible for the production of nitric oxide and the maintenance of vascular homeostasis. Ghebremariam et al. used a high-throughput screen to identify modulators of dimethylarginine dimethylaminohydrolase (DDAH), an enzyme that metabolizes ADMA. Unexpectedly, the authors found PPIs among the inhibitors of human DDAH. Further investigations showed that all PPIs directly and reversibly inhibit human DDAH activity. More importantly, PPIs increased ADMA concentration and reduced NO synthesis in cultured human microvascular endothelial cells and in isolated segments of human saphenous vein. In a mouse model, PPIs increased the concentration of circulating ADMA in vivo and impaired endothelium-dependent vasodilation of isolated thoracic aortas exposed to acetylcholine.

The results of this study provide a plausible explanation for the apparent increase in the risk of cardiovascular events in patients receiving PPIs; however, these investigations are insufficient to confirm causation. As the safety concerns continue to mount, there is a pressing need to determine whether the use of PPIs could be associated with cardiovascular side effects.

Y. T. Ghebremariam et al., An unexpected effect of proton pump inhibitors: Elevation of the cardiovascular risk factor ADMA. Circulation, published online 3 July 2013 (10.1161/CIRCULATIONAHA.113.003602). [Abstract]

Navigate This Article